Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

2- to 3-fold increase in birth defects linked to Depacon / Depakote / Depakene

Posted in Depacon / Depakene / Depakote

In 2005, a team of researchers from The University of Pavia (Pavia, Italy) published a study in Lancet Neurology titled “Birth defects after prenatal exposure to antiepileptic drugs.”, yet again demonstrating that in utero exposure to Depacon, Depakene, and Depakote (antiepileptic drugs containing valproate) is linked to an increased risk for spina bifida, other neurological birth defects, autism, and heart defects.

The team behind this study, led by Perucca, writes “Exposure to antiepileptic drugs (AEDs) in the first trimester of pregnancy has been associated with an increased risk of major congenital anomalies (MCAs) in offspring.”

At this time few large studies had been conducted regarding the link between AEDs and MCAs, and this troubled Perucca et al. Soon, “Several larger-scale studies, including collaborative multinational registries, [were] set up to compare MCA risks associated with different treatments, including newer generation AEDs [and results] have largely been consistent with the notion that monotherapy with the most commonly used AEDs is associated with an increase in risk of MCAs by two to three times, and that the magnitude of risk increases in offspring exposed to polytherapy.”  (Exposure to AEDs raises the risk for birth defects 2- or 3-fold.)

Importantly, the team states that “Available evidence does not suggest that epilepsy per se is associated with a major increase in the risk of MCAs”, meaning that maternal epilepsy does not cause malformations – drugs do.

Perucca continues, “Almost all studies have suggested that exposure to valproic acid is associated with a greater incidence of MCAs than other AEDs. Valproic acid is also the only AED for which a dose-dependency has been confirmed in several studies: the increase in risk of MCAs, compared with other AEDs, is especially evident at doses above 800-1000 mg/day.”

Since the manufacturer of Depacon, Depakene, and Depakote, Abbott Laboratories, Inc., knew their products were linked to birth defects and failed to adequately inform expectant mothers who used AEDs, Depacon birth defect lawsuits have been filed around the world.

If you or a loved one used Depacon, Depakote, or Depakene during pregnancy and your child was born with a birth defect, your family may be entitled to significant financial compensation.  For a free, no-obligation case consultation, contact our team of Depacon birth defect lawyers at the information provided below.  We have the experience, resources, and skills required to win the justice you deserve.  Call today and see how we can help.

(855) 452 – 5528

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.